Florida, 2014

Damaging Winds in Florida, August 30, 2014

August 30, 2014 · NWS TBW · 2 events in 1 county or zone

East winds allowed for the east coast sea breeze to push west across the Florida peninsula, developing scattered thunderstorms. One of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

East winds allowed for the east coast sea breeze to push west across the Florida peninsula, developing scattered thunderstorms. One of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 30, 2:08 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 30, 2:08 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
308 PM EDT SAT AUG 30 2014

.SHORT TERM (TONIGHT AND SUNDAY)...
THE EAST COAST SEA BREEZE IS BECOMING WELL DEFINED INLAND FROM
ABOUT VERO BEACH SOUTHWARD TO PALM BEACH WITH SCATTERED
THUNDERSTORMS MOVING WESTWARD ACROSS LAKE OKEECHOBEE AT THIS TIME.
THE WEST COAST SEA BREEZE IS JUST BEGINNING TO MATERIALIZE WITH A
RECENT WIND SHIFT TO SOUTHWESTERLY AT VENICE. THE WEST COAST SEA
BREEZE IS A BIT BETTER DEFINED NORTH OF LEVY COUNTY WHERE SHOWERS
AND STORMS ARE BEGINNING TO MOVE INLAND.

OVERALL...THE CONVECTION ALLOWING MODELS SEEM TO BE HANDLING TODAY
WELL SHOWING A LATER THAN NORMAL START AND A BETTER PUSH FROM THE
EAST OVER THE SOUTHERN HALF OF FLORIDA THAN TO THE NORTH. THIS
LENDS SOME CONFIDENCE TO THE PREVIOUS UPDATE OF HAVING HIGH RAIN
CHANCES ALONG AND WEST OF THE I-75 CORRIDOR FROM ABOUT THE TAMPA
BAY AREA SOUTHWARD.

MOST OF THE SHOWERS AND STORMS SHOULD BE MOVING OFF THE COAST
BETWEEN 8 PM AND 10 PM THIS EVENING. THE EXCEPTION COULD BE ALONG
THE NATURE COAST WHERE EASTERLY FLOW IS WEAKER. FOR NOW WILL END
RAIN PRIOR TO MIDNIGHT BUT COULD SEE SOME LINGER NORTH.

SUNDAY COULD BE VERY SIMILAR TO TODAY WITH THE FAVORED AREA FOR
LATE AFTERNOON AND EVENING STORMS BEING ALONG THE COAST. EASTERLY
FLOW WILL KEEP THE SEA BREEZE FROM PUSHING VERY FAR INLAND EXCEPT
FOR THE NATURE COAST WHERE THE WINDS ARE LIGHTER AND MORE
SOUTHERLY.

NO WIDESPREAD SEVERE THREAT EXISTS...BUT SHORT LIVED PULSE TYPE
SEVERE STORMS ARE ALWAYS A POSSIBILITY WITH THE PRIMARY THREAT
BEING DAMAGING WINDS.

.LONG TERM (PREVIOUS DISCUSSION SUNDAY NIGHT-FRIDAY)...
FOR NEXT WEEK...THE SURFACE RIDGE WILL REMAIN NORTH OF THE
AREA...KEEPING US GENERALLY IN EASTERLY FLOW AS A MID/UPPER-LEVEL
LOW RETROGRADES WESTWARD TOWARD THE FLORIDA EAST COAST THROUGH
MID-WEEK. WITH EASTERLY FLOW AND PLENTY OF MOISTURE IN
PLACE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH AFTERNOON...SHIFTING TOWARD THE WEST COAST IN THE
EVENING. MODELS SHOW DIFFERING AMOUNTS OF DRIER AIR MOVING OVER THE
REGION FOR WEDNESDAY...WITH POPS SLIGHTLY LOWER...BUT STILL MOSTLY
IN THE SCATTERED RANGE.  TEMPERATURES LOOK TO REMAIN AROUND NORMAL
VALUES FOR THIS TIME OF YEAR.

&&

.AVIATION...
EXPECTING MAINLY VFR THROUGH 19Z THEN INCREASING CHANCES OF
IFR/LIFR AS STORMS DEVELOP AND MOVE WESTWARD TOWARD THE COAST.
BEST CHANCES WILL BE AROUND FMY...RSW...AND PGD 19-23Z WHILE
FARTHER NORTH WILL BE 21-01Z.

&&

.MARINE...
THE AREA REMAINS UNDER THE INFLUENCE OF EAST TO SOUTHEAST FLOW WITH
AFTN SEABREEZE ALLOWING THE WINDS TO BECOME MORE ONSHORE DURING THE
AFTERNOON. THIS WILL LEAD TO SHOWERS AND TSTMS SETTING UP ALONG
THE GULF COAST. WINDS WILL REMAIN BELOW 15 KTS WITH SEAS 3 FEET OR
LESS FOR THE HOLIDAY WEEKEND AND CONTINUING INTO NEXT WEEK. THE
BIGGEST MARINE CONCERN WILL BE LOCALLY HIGHER WINDS...SEAS AND
DANGEROUS LIGHTNING IN AND AROUND STRONG THUNDERSTORMS.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  92  78  93 /  40  60  30  40
FMY  75  94  76  94 /  20  70  30  50
GIF  75  95  75  93 /  20  40  20  40
SRQ  75  93  75  92 /  30  60  30  50
BKV  73  94  73  93 /  30  50  20  50
SPG  80  93  79  92 /  40  60  30  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...JILLSON
PREVIOUS LONG TERM...CARLISLE
MARINE...MCKAUGHAN
DECISION SUPPORT...MCMICHAEL
Hazardous weather outlook, Aug 30, 3:51 AM EST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
451 AM EDT SAT AUG 30 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-310900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
451 AM EDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

CARLISLE

In the hours before

Special weather statement, Aug 30, 3:22 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
422 PM EDT SAT AUG 30 2014

FLZ165-262-265-302100-
INLAND CHARLOTTE-INLAND LEE-COASTAL LEE-
422 PM EDT SAT AUG 30 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE AND SOUTHEASTERN
CHARLOTTE COUNTIES...

AT 421 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
ALVA TO 6 MILES SOUTH OF LEHIGH ACRES...OR ALONG A LINE EXTENDING
FROM 10 MILES WEST OF LA BELLE TO 6 MILES SOUTH OF LEHIGH
ACRES...MOVING WEST AT 5 MPH...WILL AFFECT LEHIGH ACRES...FORT MYERS
SHORES...TICE AND GATEWAY...UNTIL 500 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 143.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.

&&

LAT...LON 2645 8189 2692 8182 2692 8156 2642 8156
      2642 8157 2641 8161
TIME...MOT...LOC 2021Z 109DEG 6KT 2677 8161 2652 8161
Special weather statement, Aug 30, 4:00 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
500 PM EDT SAT AUG 30 2014

FLZ162-165-262-265-302145-
INLAND CHARLOTTE-COASTAL CHARLOTTE-INLAND LEE-COASTAL LEE-
500 PM EDT SAT AUG 30 2014

...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND WESTERN LEE
COUNTIES...

AT 500 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM BABCOCK WEBB WMA TO
FORT MYERS TO CAPE CORAL...OR ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF FORT MYERS TO FORT MYERS TO CAPE CORAL...MOVING WEST AT 25
MPH...THAT WILL AFFECT BABCOCK WEBB WMA...SUNCOAST ESTATES...TICE
AND FORT MYERS...THROUGH 545 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 170.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2644 8195 2647 8198 2647 8202 2645 8201
      2649 8205 2648 8212 2660 8214 2664 8222
      2650 8218 2651 8220 2667 8227 2682 8229
      2690 8236 2695 8233 2695 8225 2703 8225
      2703 8189 2697 8158 2640 8185
TIME...MOT...LOC 2100Z 102DEG 21KT 2682 8186 2666 8193
          2659 8203
Special weather statement, Aug 30, 4:01 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
501 PM EDT SAT AUG 30 2014

FLZ052-056-057-061-302145-
DESOTO-HARDEE-HIGHLANDS-POLK-
501 PM EDT SAT AUG 30 2014

...STRONG THUNDERSTORMS WILL AFFECT HARDEE...NORTHEASTERN DESOTO...
NORTHWESTERN HIGHLANDS AND SOUTHEASTERN POLK COUNTIES...

AT 500 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
INDIAN LAKE ESTATES TO CREWSVILLE...OR ALONG A LINE EXTENDING FROM
LAKE KISSIMMEE TO 13 MILES SOUTHWEST OF SEBRING...MOVING NORTHWEST
AT 10 MPH...WILL AFFECT INDIAN LAKE ESTATES...AVON PARK...CREWSVILLE
AND AVON PARK EXECUTIVE AIRPORT...UNTIL 545 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.

&&

LAT...LON 2725 8162 2754 8200 2814 8147 2810 8144
      2809 8142 2804 8136 2801 8139 2795 8133
      2794 8134 2792 8131 2787 8130 2785 8124
TIME...MOT...LOC 2100Z 135DEG 9KT 2789 8133 2739 8164
Local storm report, Aug 30, 4:03 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 PM EDT SAT AUG 30 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     2 WNW FROSTPROOF        27.76N 81.57W
08/30/2014  M50 MPH          POLK               FL   MESONET

            MESONET STATION 2 WNW FROSTPROOF /AR664/

&&

2 WNW FROSTPROOF
Special weather statement, Aug 30, 4:27 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
527 PM EDT SAT AUG 30 2014

FLZ052-056-151-155-160-251-255-260-302215-
HARDEE-POLK-INLAND MANATEE-INLAND SARASOTA-COASTAL SARASOTA-
COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-COASTAL MANATEE-
527 PM EDT SAT AUG 30 2014

...STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH...MANATEE...
NORTHWESTERN HARDEE...SOUTHWESTERN POLK AND WESTERN SARASOTA
COUNTIES...

AT 526 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
WILLOW OAK TO OSCAR SCHERER STATE PARK...OR ALONG A LINE EXTENDING
FROM 6 MILES SOUTHEAST OF PLANT CITY TO VENICE...MOVING NORTHWEST AT
20 MPH...WILL AFFECT WINSTON...LAKELAND LINDER AIRPORT...LAKELAND
HIGHLANDS...BOYETTE...DUETTE....AND WILLOW OAK...UNTIL 615 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 191 AND 266.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 1 AND 32.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
MOTORISTS SHOULD EXERCISE CAUTION.
&&

LAT...LON 2759 8262 2762 8257 2764 8259 2781 8245
      2783 8240 2784 8244 2788 8241 2793 8247
      2781 8247 2781 8249 2783 8254 2816 8242
      2807 8184 2700 8235 2735 8260 2734 8256
      2739 8260 2740 8258 2745 8267
TIME...MOT...LOC 2126Z 114DEG 19KT 2793 8209 2713 8241
Local storm report, Aug 30, 4:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
540 PM EDT SAT AUG 30 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     6 W FORT MEADE          27.75N 81.89W
08/30/2014  M49 MPH          POLK               FL   MESONET

            MESONET STATION 6 W FORT MEADE /AR663/

&&

6 W FORT MEADE

The radar

The Tampa radar (KTBW), 35 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
August 30, 4:55 PM EST to 4:57 PM EST
Where
Pinellas County, 1.83 mi W of Kenneth City
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
27.810, -82.740

Broadcast media relayed a report of a downed fence in the Tyrone area of Saint Petersburg. A carport was also ripped off of a mobile home in the same area.

Thunderstorm Wind, Pinellas

When
August 30, 7:57 PM EST
Where
Pinellas County, 1.96 mi ESE of Bay Pines
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
27.810, -82.750

Pinellas County Emergency Management reported 5 mobile homes on Park Street North experienced minor thunderstorm wind damage, with 2 additional units sustaining severe damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531771, 531772.